Flood, Lamoille
- When
- May 19, 7:00 PM EST to May 20, 10:00 AM EST
- Where
- Lamoille County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A vigorous, closed upper low across the Great Lakes on the 18th, delivered an occluded front into New York and Vermont during the evening of the 18th. A surface low developed off the coast of New Jersey and moved north along the frontal boundary across Vermont on the 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A vigorous, closed upper low across the Great Lakes on the 18th, delivered an occluded front into New York and Vermont during the evening of the 18th. A surface low developed off the coast of New Jersey and moved north along the frontal boundary across Vermont on the 19th. The end result was a two day heavy rainfall event on very wet antecedent conditions due to previous above normal monthly rainfall. Two day rainfall amounts of 2 to 4 inches were common in Lamoille county with locally up to 5 inches. Some specific amounts include Morrisville with 3.44 inches and Mount Mansfield with 4.79 inches. Widespread flooding occurred during the evening of the 19th into the morning hours of the 20th across Lamoille county with numerous flooded roads, as well as a few road and culvert washouts in Cambridge, Johnson, Eden, Jeffersonville and Belvirdere. The greatest concentration of the flooding was along the Lamoille River and its tributaries with several roads, including Route 15, flooded as well as a minor evacuation needed. The Lamoille River at Johnson crested above flood stage (13 feet) with a reading of 13.6 feet during the morning of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 19, 3:54 PM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 454 PM EDT FRI MAY 19 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... LOW PRESSURE AREA OVER NORTHERN NEW HAMPSHIRE AT THIS TIME WILL MOVE NORTH TO NORTHWEST INTO SOUTHERN QUEBEC BY SATURDAY MORNING. RAIN ACROSS NORTHERN VERMONT WILL ROTATE WESTWARD INTO THE ADIRONDACKS AND THE ST LAWRENCE VALLEY TONIGHT. EXPECTING RAIN TO TAPER OFF TO SCATTERED SHOWERS LATE TONIGHT ACROSS SOUTHERN VERMONT. RIVERS AND STREAMS IN VERMONT STARTING TO RESPOND TO TODAYS RAINFALL...AS RISES IN WATER LEVELS NOTED AT THIS TIME. THUS...WILL KEEP FLOOD WATCH UP THROUGH SATURDAY AFTERNOON. ON SATURDAY...THE SURFACE AND UPPER LOW WILL BE COINCIDENT WITH EACH OTHER...WITH LATEST MODEL GUIDANCE SHOWING WRAP AROUND MOISTURE ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT DURING THE DAY ON SATURDAY. WILL GO WITH CATEGORICAL POPS FOR RAIN ON SATURDAY ACROSS THE NORTHERN ZONES. RAIN SHOWERS EARLY SATURDAY NIGHT WILL COME TO AN END AS A WEAK RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION OVERNIGHT...BUT THIS WILL ONLY BE A VERY BRIEF RESPITE FROM THE RAIN. ON SUNDAY...A STRONG SHORTWAVE AND ANOTHER CLOSED UPPER LOW WILL MOVE SOUTHEAST FROM THE GREAT LAKES. WENT WITH THE SLOWER TIMING OF THE GFS MODEL WITH THIS FEATURE...AS NAM MODEL LOOKS A BIT TOO FAST. THIS SYSTEM IS ASSOCIATED WITH A STRONG COLD FRONT THAT WILL MOVE INTO THE REGION DURING THE DAY ON SUNDAY. A VERY STRONG COLD POOL OF AIR ALOFT WILL ACCOMPANY THIS SYSTEM. GIVEN THE STRONG UPPER DYNAMICS ASSOCIATED WITH THIS SYSTEM WILL GO WITH CATEGORICAL POPS FOR SUNDAY. WILL ALSO MENTION A CHANCE OF THUNDERSTORMS...AS A VERY COLD POOL OF AIR ALOFT WILL LEAD TO UNSTABLE CONDITIONS. BUFKIT SOUNDINGS SHOW WET BULB ZERO VALUES WILL LOWER TO 3500 TO 4000 FEET DURING THE DAY ON SUNDAY...SO HAVE INCLUDED A CHANCE OF SMALL HAIL WITH ANY THUNDERSTORMS THAT DO DEVELOP. SUNDAY NIGHT...CLOSED UPPER LOW OVER SOUTHERN NEW ENGLAND WILL CONTINUE TO BRING WRAP AROUND MOISTURE INTO THE REGION. BUFKIT SOUNDINGS INDICATE THAT RAIN SHOWERS WILL CHANGE OVER TO A PERIOD OF SNOW SHOWERS OVER THE ADIRONDACKS AFTER MIDNIGHT SUNDAY NIGHT. GIVEN CLOUD COVER AND EXPECTED RAINFALL...MAX AND MIN TEMPERATURES WILL NOT VARY MUCH. HAVE GONE A LITTLE BELOW MOS MAX TEMPERATURE FOR SATURDAY AND SUNDAY BASED ON CLOUD COVER AND EXPECTED RAINFALL. && .LONG TERM /MONDAY THROUGH FRIDAY/... LATEST MEDIUM RANGE OP/ENSEMBLE SOLNS STILL ON TRACK OFFERING A MUCH MORE FAVORABLE STRETCH OF WEATHER FOR MUCH OF NEXT WEEK AS MEAN NORTHWESTERLY FLOW FROM SFC TO ALOFT SHOULD ALLOW DRIER SENSIBLE WX CONDS TO PREVAIL ACROSS REGION. SEASONAL TO SLIGHTLY BELOW NORMAL TEMPS EARLY WEEK...TO WARM NICELY TO AT OR ABOVE NORMAL BY LATE WEEK TIME FRAME UNDER INCREASING SUN (850 HPA TEMPS IN EXCESS OF 10C BY FRIDAY PER GFS OP SOLN). WILL OPT TO HANG ONTO LINGERING -SHRA ACTIVITY NE HALF OF VT MON/EARLY TUE PER LINGERING TROUGHINESS ACROSS ERN NEW ENGLAND...OTHERWISE DRY AREA WIDE. THOUGH NOT OFFERED IN THE FCST...CLEARING SKIES/LIGHT WINDS/AND SATURATED GROUND CONDS SHOULD ALLOW IDEAL CONDS FOR LATE NIGHT/EARLY MORNING FOG IN FAVORED LOCALES. && .AVIATION... CONCENTRATED MOSTLY ON THE SHORT-TERM PERIOD IN THE TAFS DUE TO HYDRO CONCERNS. RAIN EXPECTED TO AFFECT MOST OF THE TAF SITES /EXCEPT MAYBE KMSS?/ THROUGH THE PERIOD. SFC FLOW ACRS THE FA EXPECTED TO BECOME MORE WESTERLY WITH TIME AS WELL. && .HYDROLOGY... 24-HR QPE /THRU AROUND 13Z TODAY/ ACRS MUCH OF VT LOOKED TO BE GENERALLY AOB AN INCH...WITH 0.25-0.5 ACRS NRN NY STATE. ADDITIONAL 6-HR QPE /THRU 17-18Z TODAY/ LOOKED TO BE BLW AN INCH ACRS VT AND AOB 0.5 ACRS NE NY STATE. EARLIER NERFC QPS THRU SAT /ROUGHLY ANOTHER INCH OR TWO/ LOOKED LIKE A GOOD STARTING PT FOR ADDITIONAL QPF. AREA WATERWAYS ARE BEHAVING SO FAR...BUT AM CONCERNED MOSTLY ABOUT NFFV1...WITH SOME MINOR FLOODING NEAR JONV1 /WRONG WAY BRIDGE IN CAMBRIDGE/ POSSIBLE AS WELL INTO THIS EVENING. ESSV1 MAY CAUSE SOME TROUBLE BY SAT MORNING. NOT TOO SURE WHAT TO MAKE OF THE LATEST FCST FOR EBKV1...SO WILL LET IT RIDE FOR NOW. ALL THE LATEST DETAILS SHOULD BE AVAILABLE ON BTV/S AHPS WEBSITE. ISSUED AN URBAN AND SMALL STREAM ADVISORY ACRS MUCH OF WRN AND NC VT EARLIER TO COVER ANY MINOR FIELD/URBAN OR SMALLER STREAM FLOODING THAT WILL LIKELY RESULT INTO THIS EVENING FROM THE RECENT +RA. WILL OPT TO LET THE FFA RIDE AS IS FOR NOW. LATER SHIFTS WILL CONT TO MONITOR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH FOR VTZ002>012-016>019 UNTIL 5 PM SATURDAY. NY...FLOOD WATCH FOR NYZ028-031-034-035 UNTIL 5 PM SATURDAY. && SHORT TERM...WGH LONG TERM...JMG AVIATION...MURRAY HYDROLOGY...MURRAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 444 AM EDT FRI MAY 19 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-200845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 444 AM EDT FRI MAY 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR ALL OF VERMONT...NORTH OF AND INCLUDING RUTLAND AND WINDSOR COUNTIES EXCEPT GRAND ISLE AND THE EASTERN ADIRONDACKS OF NORTHERN NEW YORK UNTIL SATURDAY AFTERNOON. RAIN WILL OVERSPREAD THE REGION THIS MORNING...BECOMING HEAVY AT TIMES, ESPECIALLY IN VERMONT WHERE 1 TO 2 INCHES OF RAIN IS POSSIBLE. GIVEN ALREADY SATURATED SOILS FROM THIS PAST WEEKEND AND LAST NIGHTS HEAVY RAINS...STREAMS AND SMALL RIVERS COULD RISE SHARPLY AND POSSIBLY FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE SHOWERS SATURDAY AND SUNDAY BEFORE A GRADUAL DECREASE IN AREAL COVERAGE MONDAY, THEN DRY WEATHER FOR THE REST OF THE WEEK. NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. IN THE MEANTIME...RAINFALL AMOUNTS AND ANY OBSERVATIONS OF FLOODING WOULD BE GREATLY APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
739 PM EDT FRI MAY 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FLOOD WAITSFIELD 44.18N 72.82W
05/19/2006 WASHINGTON VT LAW ENFORCEMENT
CULVERT WASHOUT ON COMMON ROAD
0555 PM FLOOD NORTHFIELD 44.15N 72.66W
05/19/2006 WASHINGTON VT LAW ENFORCEMENT
DOG RIVER FLOODING FROM WATER STREET TO NORWICH
UNIVERSITY. ROADWAY IS UNDERWATER.
0643 PM FLOOD MONTGOMERY 44.90N 72.63W
05/19/2006 FRANKLIN VT LAW ENFORCEMENT
FLOODING ALONG ROUTE 242.
0652 PM FLOOD WAITSFIELD 44.18N 72.82W
05/19/2006 WASHINGTON VT TRAINED SPOTTER
MAD RIVER FLOODING 3-4 INCHES OF WATER ON MEADOW ROAD
0737 PM FLOOD ADDISON 44.08N 73.30W
05/19/2006 ADDISON VT EMERGENCY MNGR
CULVERT WASHOUT ON WEST ROAD
0737 PM FLOOD ADDISON 44.08N 73.30W
05/19/2006 ADDISON VT EMERGENCY MNGR
CULVERT WASHOUT ON FLANGE ROAD
&&
LAHIFFThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512594.